Chemotherapy-induced skin toxicity and capillary leak syndrome

Int J Dermatol. 2019 Jul;58(7):856-860. doi: 10.1111/ijd.14392. Epub 2019 Mar 7.

Abstract

Background: The occurrence of chemotherapy-related adverse cutaneous reactions in the setting of capillary leak syndrome (CLS) is quite rare. Our objective was to identify the type of skin reactions associated with CLS.

Methods: Leukemia or hematopoietic stem cell transplant patients between January 2010 and December 2017 were identified, and medical records were reviewed for a dermatology consultation occurring concomitantly with CLS.

Results: Five patients were identified, two with a diagnosis of toxic erythema of chemotherapy (TEC) and three others with a skin diagnosis of toxic epidermal necrolysis (TEN). Pathology of all patients was available for clinical-pathologic confirmation.

Conclusions: Although TEC is generally self-limited, both TEC and TEN can present with severe adverse skin manifestations during CLS secondary to toxicity from chemotherapy.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Aged
  • Antineoplastic Combined Chemotherapy Protocols / adverse effects*
  • Capillary Leak Syndrome / etiology*
  • Clofarabine / adverse effects
  • Cytarabine / adverse effects
  • Erythema / chemically induced
  • Erythema / complications*
  • Erythema / pathology
  • Female
  • Humans
  • Leukemia / drug therapy
  • Male
  • Middle Aged
  • Skin / drug effects
  • Skin / pathology
  • Stevens-Johnson Syndrome / complications*
  • Stevens-Johnson Syndrome / pathology

Substances

  • Cytarabine
  • Clofarabine